Fatal hepatitis and renal failure during treatment with nimesulide

J Intern Med. 2000 Jan;247(1):153-5. doi: 10.1046/j.1365-2796.2000.00612.x.

Abstract

A healthy 70-year-old woman who took nimesulide for 5 days, presented 2 weeks later with jaundice for which no other cause was found. Laboratory evidence of coagulopathy, hypoalbuminaemia and hypoglycaemia were present on admission, and liver biopsy showed massive necrosis of hepatocytes and severe inflammatory infiltrate. Despite supportive and corticosteroid treatment, her jaundice deepened and progressive acute renal failure developed, characterized by a 'prerenal' profile changing into irreversible acute tubular necrosis pattern, coma, occult Gram-negative sepsis and death. Although rare, nimesulide-associated hepatotoxicity and nephrotoxicity may occur and should be recognized as early as possible, to ensure immediate drug withdrawal and treatment.

Publication types

  • Case Reports

MeSH terms

  • Acute Kidney Injury / chemically induced*
  • Aged
  • Anti-Inflammatory Agents, Non-Steroidal / adverse effects*
  • Anti-Inflammatory Agents, Non-Steroidal / therapeutic use
  • Bacteremia / etiology
  • Chemical and Drug Induced Liver Injury / etiology*
  • Chemical and Drug Induced Liver Injury / pathology
  • Fatal Outcome
  • Female
  • Gram-Negative Bacterial Infections / etiology
  • Hepatic Encephalopathy / chemically induced
  • Humans
  • Liver Failure / chemically induced
  • Necrosis
  • Sulfonamides / adverse effects*
  • Sulfonamides / therapeutic use

Substances

  • Anti-Inflammatory Agents, Non-Steroidal
  • Sulfonamides
  • nimesulide